Colorado, 2009

Hail in Colorado, June 17, 2009

June 17, 2009 · NWS GLD · 1 event in 1 county or zone

A thunderstorm produced hail resulting in one severe report in Yuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm produced hail resulting in one severe report in Yuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 9:55 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 9:55 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT TUE JUN 16 2009

.SYNOPSIS...
217 PM MDT TUE JUN 16 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED QUASI-
ZONAL FLOW OVER THE CENTRAL HIGH PLAINS EARLY THIS AFTERNOON.
SHORTWAVE TROUGH WHICH BROUGHT ACTIVE WEATHER TO THE REGION LAST
NIGHT HAS TRANSITIONED EASTWARD INTO THE TENNESSEE VALLEY.
DEEPENING MID/UPPER TROUGH WAS LOCATED OVER THE GREAT BASIN/DESERT
SOUTHWEST WITH ANOTHER CLOSED MID/UPPER LOW OVER THE DAKOTAS. AT
THE SURFACE...WEAK CU HAS FORMED ALONG THE FAVORED HIGHER TERRAIN
AREAS OF THE CHEYENNE RIDGE...PALMER DIVIDE AND RATON MESA.

FOLTZ
&&

.DISCUSSION...
217 PM MDT TUE JUN 16 2009

FORECAST CONCERNS WILL REVOLVE AROUND VERY SLIM CHANCES FOR
CONVECTION OVER EASTERN COLORADO TONIGHT FOLLOWED BY TIMING OF
FROPA THURSDAY.

WEAK CONVECTION HAS BEGUN TO DEVELOP OVER THE CHEYENNE RIDGE AHEAD
OF WEAK SHORTWAVE TROUGH MOVING INTO THE FOUR CORNERS REGION WITH
A MODERATE H25 JET OF AROUND 70KTS. EXPECT WEAK CONVECTION TO
CONTINUE TO DEVELOP BUT QUESTION REMAINS HOW FAR EAST IT WILL MAKE
IT. HAVE TRIMMED POPS BACK TO THE COLORADO ZONES BASED ON CURRENT
TRENDS.

MID/UPPER RIDGE BEGINS TO EXPAND NORTHWARD INTO THE AREA ON
WEDNESDAY ALLOWING TEMPS TO JUMP INTO THE LOW TO MID 90S. COULD
COME VERY CLOSE TO THE TRIPLE DIGITS OVER THE FAR EAST BUT OPTED
TO GO A BIT COOLER GIVEN VERY MOIST SOILS AND POTENTIAL FOR THIN
CIRRUS DURING PEAK HEATING. WEAK SHORTWAVE TROUGH TRANSLATES
THROUGH THE PERIPHERY OF THE RIDGE WEDNESDAY EVENING. CANT RULE
OUT A STORM OR TWO OVER NORTHERN PORTIONS OF THE REGION SO OPTED
TO GO WITH LOW SLIGHT CHANCE POPS.

WEAK CAA REGIME SETS UP FOR THURSDAY ALLOWING FOR SLIGHTLY COOLER
MAX TEMPS BEFORE SLIGHTLY STRONGER COLD FRONT PUSHES THROUGH
THURSDAY NIGHT. BUMPED POPS TO CHANCE CATEGORY OVER THE NORTHERN
HALF OF THE CWA. THERMAL PROFILES WOULD SUGGEST THE POTENTIAL FOR
LOCALLY HEAVY RAIN AS PW VALUES WILL BE ROUGHLY 150 PERCENT OF
NORMAL. LIMITED CAPE AND RELATIVELY WEAK LAPSE RATES WILL MOST
LIKELY PRECLUDE THE THREAT OF SEVERE WX BUT GIVEN CLIMATOLOGY...
SOMETHING THAT SHOULD STILL BE MONITORED.

CLOSED SOUTHWEST MID/UPPER LOW BECOMES ABSORBED INTO THE MEAN FLOW
BY SATURDAY WITH ANOTHER SHORTWAVE TROUGH PROGGED TO MOVE INTO THE
CENTRAL HIGH PLAINS. WITH FORECASTED LEE-SIDE CYCLOGENESIS...HAVE LOW
SLIGHT CHANCE POPS SATURDAY NIGHT THROUGH SUNDAY NIGHT. HEAT
BEGINS TO BUILD BACK IN FOR MONDAY AND TUESDAY AS BROAD MID/UPPER
RIDGE BUILDS BACK INTO THE TRI STATE REGION.

FOLTZ
&&

.AVIATION...
1055 PM MDT TUE JUN 16 2009

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE ENTIRE
PERIOD. POSSIBILITY OF ISOLATED THUNDERSTORMS THE PROBLEM AT THE
BEGINNING AND END OF THE PERIOD. LOW CHANCE OF THUNDERSTORMS TO
OCCUR NEAR KMKC INTO THE MID MORNING HOURS BUT HAVE LOW CONFIDENCE
IN ITS OCCURRENCE SO HANDLED IT WITH CB MENTION. A SURFACE BOUNDARY
PUSHES IN LATE IN THE DAY AND EARLY IN THE EVENING WITH THE BETTER
CHANCE OF THUNDERSTORMS OCCURRING AT THE KMCK TAF. AGAIN DUE TO
UNCERTAINTY AND BEING AT THE END OF THE PERIOD...CHOSE TO HANDLE
THIS WITH THE MENTION OF CB AND VCTS.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 16, 10:02 AM MST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT TUE JUN 16 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1102 AM MDT TUE JUN 16 2009 /1202 PM CDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE HIGHER TERRAIN OF
COLORADO AND MOVE OVER THE REMAINDER OF THE TRI-STATE REGION LATE
TONIGHT. THE MAIN THREAT WILL BE LIGHTNING WITH SOME HEAVY RAIN
AND SMALL HAIL POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY, HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. ADDITIONAL CHANCES
FOR THUNDERSTORMS WILL ARRIVE LATE THURSDAY ALONG A COLD FRONT,
WITH LOW PROBABILITIES FOR THUNDERSTORMS CONTINUING INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JSL

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
June 17, 1:35 AM MST
Where
Yuma County, 9 mi N of Yuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169938.